Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 214, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 12, 2020, 5:40 PM EDT for 4 counties in Georgia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2020, 5:40 PM EDT (21:40 UTC)
- Expired
- Jul 12, 2020, 6:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chattahoochee County, GA, Harris County, GA, Muscogee County, GA, Talbot County, GA
The radar
The Maxwell AFB radar (KMXX), 89 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:46 PM EDT | TSTM WND DMG | 1 Ne Green Island Hills, GA | MULTIPLE TREES DOWN ALONG RIVER RD BETWEEN BRADLEY PARK DR AND DOUBLE CHURCHES RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 4:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
751
WUUS52 KFFC 122140
SVRFFC
GAC053-145-215-263-122230-
/O.NEW.KFFC.SV.W.0214.200712T2140Z-200712T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
540 PM EDT Sun Jul 12 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Muscogee County in west central Georgia...
Chattahoochee County in west central Georgia...
Southwestern Talbot County in west central Georgia...
Southeastern Harris County in west central Georgia...
* Until 630 PM EDT.
* At 540 PM EDT, severe thunderstorms were located along a line
extending from Hamilton to Midland to Avondale, moving east at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Columbus, Hamilton, Cusseta, Waverly Hall, North Fort Benning, Bibb
City, Upatoi, Fort Benning/lawson Army Air Fld, Ellerslie, Laurel
Hills, Green Island Hills, Vista Terrace, Cataula, Columbus
Metropolitan Airport, Jamestown/south Fort Benning, Baughville,
Rose Hill, Manta, Eelbeck/West Fort Benning and Benning Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3259 8500 3275 8501 3277 8462 3260 8459
3253 8461 3253 8463 3249 8464 3249 8466
3234 8466 3223 8477 3223 8490 3225 8492
3226 8489 3230 8494 3233 8501 3238 8497
3243 8496 3245 8500 3250 8500 3255 8503
TIME...MOT...LOC 2140Z 283DEG 35KT 3273 8487 3257 8484 3245 8497
HAIL...<.75IN
WIND...60MPH
$$3 follow-up statements
011
WWUS52 KFFC 122151
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
551 PM EDT Sun Jul 12 2020
GAC053-145-215-263-122230-
/O.CON.KFFC.SV.W.0214.000000T0000Z-200712T2230Z/
Muscogee GA-Chattahoochee GA-Talbot GA-Harris GA-
551 PM EDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR MUSCOGEE...CHATTAHOOCHEE...SOUTHWESTERN TALBOT AND SOUTHEASTERN
HARRIS COUNTIES...
At 551 PM EDT, severe thunderstorms were located along a line
extending from near Waverly Hall to Upatoi to near North Fort Benning
to Battle Park, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Columbus, Cusseta, Waverly Hall, North Fort Benning, Bibb City,
Upatoi, Fort Benning/lawson Army Air Fld, Ellerslie, Vista Terrace,
Cataula, Columbus Metropolitan Airport, Jamestown/south Fort Benning,
Baughville, Rose Hill, Manta, Eelbeck/West Fort Benning, Benning
Hills, Avondale, Benning Park and Saint Marys Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3255 8491 3269 8491 3274 8461 3260 8459
3253 8461 3253 8463 3249 8464 3249 8466
3234 8466 3223 8477 3223 8490 3225 8492
3226 8489 3230 8494 3233 8501 3238 8497
3243 8496 3245 8500 3250 8500
TIME...MOT...LOC 2151Z 285DEG 33KT 3269 8480 3255 8476 3245 8483 3238
8495
HAIL...<.75IN
WIND...60MPH
$$313
WWUS52 KFFC 122207
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
607 PM EDT Sun Jul 12 2020
GAC145-215-122216-
/O.CAN.KFFC.SV.W.0214.000000T0000Z-200712T2230Z/
Muscogee GA-Harris GA-
607 PM EDT Sun Jul 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR MUSCOGEE AND SOUTHEASTERN
HARRIS COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area.Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
west central Georgia.
LAT...LON 3223 8490 3225 8492 3226 8489 3230 8494
3233 8501 3238 8497 3238 8495 3241 8488
3242 8477 3251 8473 3253 8468 3266 8469
3267 8460 3260 8459 3254 8461 3253 8464
3249 8464 3249 8466 3234 8466 3223 8477
TIME...MOT...LOC 2206Z 282DEG 34KT 3266 8466 3253 8463 3242 8469 3230
8485
$$
GAC053-263-122230-
/O.CON.KFFC.SV.W.0214.000000T0000Z-200712T2230Z/
Chattahoochee GA-Talbot GA-
607 PM EDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CHATTAHOOCHEE AND SOUTHWESTERN TALBOT COUNTIES...
At 606 PM EDT, severe thunderstorms were located along a line
extending from Baughville to Juniper to near West Fort Benning to
Jamestown, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cusseta, Fort Benning/lawson Army Air Fld, Box Springs, Christopher,
Eelbeck/West Fort Benning, Jamestown/south Fort Benning, Baughville
and Manta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3223 8490 3225 8492 3226 8489 3230 8494
3233 8501 3238 8497 3238 8495 3241 8488
3242 8477 3251 8473 3253 8468 3266 8469
3267 8460 3260 8459 3254 8461 3253 8464
3249 8464 3249 8466 3234 8466 3223 8477
TIME...MOT...LOC 2206Z 282DEG 34KT 3266 8466 3253 8463 3242 8469 3230
8485
HAIL...<.75IN
WIND...60MPH
$$664
WWUS52 KFFC 122222
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
622 PM EDT Sun Jul 12 2020
GAC053-263-122231-
/O.EXP.KFFC.SV.W.0214.000000T0000Z-200712T2230Z/
Chattahoochee GA-Talbot GA-
622 PM EDT Sun Jul 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR CHATTAHOOCHEE AND SOUTHWESTERN
TALBOT COUNTIES WILL EXPIRE AT 630 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
west central Georgia.
To report severe weather, contact your nearest law enforcement
agency.
LAT...LON 3223 8490 3225 8492 3226 8489 3230 8494
3233 8501 3238 8497 3238 8495 3241 8488
3242 8477 3251 8473 3253 8468 3266 8469
3267 8460 3260 8459 3254 8461 3253 8464
3249 8464 3249 8466 3234 8466 3223 8477
TIME...MOT...LOC 2221Z 283DEG 35KT 3263 8451 3250 8448 3239 8454 3227
8470
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:15 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 12, 3:15 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 315 PM EDT Sun Jul 12 2020 .SHORT TERM /Rest of today through Monday Night/... Tricky near term fcst as the persistent MCS propagating southward across Alabama continues to stay just west of the CWA boundary and has primarily allowed the lofted mid/upper cloud shield to extend across north GA so far limiting diurnal destabilization. While this complex should follow along the tight instability axis still west of the area, the leading edge and outflow could aid its environment and end up pushing into western portions of central GA late this afternoon into evening. Also watching possible isolated convective development behind this system later this evening as the upper wave axis traverses the area mainly in the 00-06z period and holding onto some chance pops accordingly but uncertainty remains high. Any residual moisture from the MCS could end up advecting in some lower stratus or possible fog into parts of the western CWA for Monday morning with the light low level westerly fetch so will need to monitor evening trends as well. Monday looks less impactful as the enhanced moisture and aforementioned shortwave axis will allow some slight to chance pops more confined to southern and eastern portions of central GA, otherwise isolated chance for orographically enhanced convection in the northeast mtns and rest of area should remain dry under NW ridging. Temps thru period should remain right near climo norms and expecting highs Monday generally in low 90s north to mid 90s south. Baker && .LONG TERM /Tuesday through Sunday/... Upper level ridging will slowly build eastward into the Tennessee Valley through the long term periods. A weak surface boundary will linger over portions of central and south Georgia through mid week but will have limited moisture to work with. This pattern will lend itself to isolated to scattered diurnally driven showers and thunderstorms through the work week with afternoon highs in the 90s across much of the area, with mid to upper 90s across a large portion of the forecast area Tuesday through Friday. Heat indices will be near 100 across portions of north GA with 100-105 across central GA through next weekend. Although long term models are in pretty good agreement, GFS continues to trend toward a wetter pattern Thursday and beyond, with POPs likely on Sunday. Atwell && .AVIATION... 18Z Update... Initial VFR conditions with possible few cu 4-6 kft and some mid/upper level cigs from cloud shield of convective complex pushing southward across Alabama. Think most storm activity should stay west of the sites except for perhaps CSG after about 20/21z but will carry VCSH and tempo SHRA for near ATL. Cannot rule out some evening isolated development with main upper wave axis but confidence still low on and will monitor trends. Some MVFR cigs could flirt with sites near ATL and CSG Monday morning but greater chance for CSG. Winds mainly NW to SW 5-8 kts with 3-5 kts overnight (calm in south). Precip chances too low for Monday so just mainly SCT cu 4-6 kft. //ATL Confidence...18Z Update... Low on shower/storm potential this afternoon and evening. High on all else. Baker && .PRELIMINARY POINT TEMPS/POPS... Athens 70 93 71 95 / 30 20 10 10 Atlanta 71 91 71 93 / 30 10 10 10 Blairsville 64 84 63 87 / 40 20 10 10 Cartersville 68 90 67 93 / 40 10 10 5 Columbus 73 94 73 97 / 40 20 10 10 Gainesville 70 89 69 91 / 30 10 10 10 Macon 73 94 72 96 / 30 20 10 10 Rome 69 90 68 94 / 30 10 10 5 Peachtree City 70 91 69 94 / 40 10 10 10 Vidalia 75 95 74 97 / 10 50 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baker LONG TERM....Atwell AVIATION...Baker
Hazardous weather outlook, Jul 12, 11:32 AM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1132 AM EDT Sun Jul 12 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-131545- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1132 AM EDT Sun Jul 12 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are possible for much of north and central Georgia into tonight. Some storms could be severe with damaging winds, large hail, frequent lightning and locally heavy rainfall. The best chance for severe storms will favor north and west Georgia this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Isolated to scattered thunderstorms are expected for portions of north and central Georgia on Monday and for mainly southern portions of central Georgia Tuesday and Wednesday. Scattered to numerous thunderstorms are expected across the entire area Thursday through Saturday. Some storms will be strong with gusty winds, frequent lightning and locally heavy rainfall. Heat indices of 100 to 105 can be expected over portions of central Georgia on Monday and over central and portions of north Georgia Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Jul 12, 4:44 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
444 PM EDT Sun Jul 12 2020
GAZ066-078-122115-
Harris GA-Troup GA-
444 PM EDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRIS AND SOUTHERN
TROUP COUNTIES UNTIL 515 PM EDT...
At 444 PM EDT...the leading edge of a line of strong thunderstorms
was along a line extending from Abbottsford to Rocky Point to
Denson...and moving east at 30 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
LaGrange, West Point, Mountville, Cannonville, State Line Park,
Abbottsford, Piedmont Heights, Big Springs, Jones Crossroads, Baughs
Crossroads, Smiths Crossroad, Whitesville-Pine Lake and Long Cane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3304 8488 3289 8490 3276 8511 3277 8513
3277 8512 3281 8517 3283 8517 3285 8515
3286 8519 3311 8523
TIME...MOT...LOC 2044Z 289DEG 27KT 3306 8521 3299 8522 3292 8529
WIND...40MPHSpecial weather statement, Jul 12, 5:06 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
506 PM EDT Sun Jul 12 2020
GAZ078-089-122145-
Harris GA-Muscogee GA-
506 PM EDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR HARRIS AND WESTERN MUSCOGEE
COUNTIES UNTIL 545 PM EDT...
At 505 PM EDT...a line of strong thunderstorms was along a line
extending from near West Point to Beulah to near Griffen Mill
Alabama...and moving southeast at 30 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Columbus, Hamilton, Pine Mountain, Bibb City, Goat Rock Lake, Laurel
Hills, Green Island Hills, Vista Terrace, Cataula, Columbus
Metropolitan Airport, Rose Hill, Mountain Hill, Benning Hills,
Avondale, Benning Park, Fortson, Mulberry Grove, Whitesville-Pine
Lake, Saint Marys Hills and Edgewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A severe thunderstorm watch remains in effect. Continue to monitor
NOAA Weather Radio...weather.gov or orther media outlets for further
statements or possible warnings on these storms.
LAT...LON 3285 8484 3255 8482 3239 8491 3237 8496
3239 8499 3239 8497 3241 8498 3243 8496
3245 8500 3252 8500 3258 8507 3264 8511
3266 8509 3269 8512 3274 8511 3276 8514
3278 8512 3281 8517 3285 8515 3287 8519
TIME...MOT...LOC 2105Z 292DEG 28KT 3283 8521 3269 8520 3259 8525
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:44 PM EDT | Special Weather Statement | FFC | Troup | 31 min |
| Jul 12, 5:06 PM EDT | Special Weather Statement | FFC | Harris, Muscogee | 39 min |
| Jul 12, 5:23 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Harris, Muscogee, Talbot | 52 min |
| Jul 12, 6:05 PM EDT | Special Weather Statement | FFC | Chattahoochee, Marion | 25 min |
| Jul 12, 6:13 PM EDT | Special Weather Statement | FFC | Stewart, Webster | 47 min |
| Jul 12, 6:29 PM EDT | Special Weather Statement | FFC | Marion | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.